Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 154, NWS Des Moines, IA

August 8, 2012Boone County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 8, 2012, 3:30 PM CDT for Boone County, Story County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 3:30 PM CDT (20:30 UTC)
Expired
Aug 8, 2012, 4:00 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 34 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 2:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WUUS53 KDMX 082030
SVRDMX
IAC015-169-082100-
/O.NEW.KDMX.SV.W.0154.120808T2030Z-120808T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOONE COUNTY IN CENTRAL IOWA...
  WESTERN STORY COUNTY IN CENTRAL IOWA...

* UNTIL 400 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 11 MILES NORTH OF OGDEN TO BOONE TO WOODWARD...AND MOVING EAST
  AT 40 MPH.

  AT 325 PM THE BOONE COUNTY EMERGENCY MANAGER REPORTED 60 MPH WINDS 
  3 MILES SOUTHEAST OF BEAVER WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  AMES...MADRID...HUXLEY...STORY CITY...BOONE AIRPORT...LUTHER...
  SHELDAHL...SLATER...KELLEY...AMES AIRPORT AND GILBERT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 103 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.

&&

LAT...LON 4186 9357 4186 9397 4203 9397 4221 9405
      4221 9358 4221 9356 4205 9350
TIME...MOT...LOC 2030Z 267DEG 33KT 4220 9398 4204 9388
          4186 9389
WIND...HAIL 60MPH <.75IN

$$
2 follow-up statements
193 
WWUS53 KDMX 082039
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT WED AUG 8 2012

IAC015-169-082100-
/O.CON.KDMX.SV.W.0154.000000T0000Z-120808T2100Z/
STORY IA-BOONE IA-
339 PM CDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BOONE
AND WESTERN STORY COUNTIES UNTIL 400 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES NORTH OF BOONE TO BOONE TO MADRID...MOVING EAST AT 40
MPH.

LOCATIONS IMPACTED INCLUDE...
  AMES...HUXLEY...STORY CITY...SHELDAHL...SLATER...KELLEY...AMES
  AIRPORT AND GILBERT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 103 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

&&

LAT...LON 4186 9357 4186 9381 4204 9382 4221 9390
      4221 9356 4205 9350
TIME...MOT...LOC 2039Z 267DEG 33KT 4220 9387 4204 9377
          4186 9378
WIND...HAIL 60MPH <.75IN

$$
393 
WWUS53 KDMX 082056
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT WED AUG 8 2012

IAC015-169-082106-
/O.EXP.KDMX.SV.W.0154.000000T0000Z-120808T2100Z/
STORY IA-BOONE IA-
356 PM CDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOONE AND WESTERN
STORY COUNTIES WILL EXPIRE AT 400 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING WILL MOVE OUT OF THE 
WARNED AERA BY 400 PM.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH 
THESE THUNDERSTORMS.

LAT...LON 4186 9357 4186 9381 4204 9382 4221 9390
      4221 9356 4205 9350
TIME...MOT...LOC 2056Z 267DEG 33KT 4221 9366 4205 9356
          4187 9357

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:20 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 8, 3:20 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT WED AUG 8 2012

.SHORT TERM /TONIGHT/...
WELL ADVERTISED SHORTWAVE PUSHING SOUTH ALONG UPPER LEVEL RIDGE HAS
ALLOWED FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE WESTERN
PORTION OF THE CWA. FORCING WITH WAVE WILL CONTINUE THROUGHOUT THE
OVERNIGHT...THOUGH ANTICIPATE THE PUSH TO REMAIN EASTWARD...MORE IN
LINE WITH UPPER LEVEL FLOW. IN ADDITION...SECONDARY PUSH OF
DEVELOPMENT CURRENTLY LOCATED IN EASTERN SD WILL DIG SE AS WELL.
HAVE THEREFORE TRENDED HIGHEST POPS THROUGHOUT THE OVERNIGHT FARTHER
EAST AND NORTH....WITH PRECIPITATION ENDING QUICKLY BEHIND SYSTEM.
OVERNIGHT TEMPERATURES TRICKY WITH ONGOING PRECIPITATION AND CLOUD
COVER...BUT HAVE KEPT TEMPERATURES IN LINE WITH GOING FORECAST.
COULD SEE AREAS OF FOG IN THE MORNING WITH LOW LEVEL MOISTURE...BUT
NOT ENOUGH CONFIDENCE WITH WINDS LOOKING TO REMAIN UP AND CLOUD
COVER TO INCLUDE MENTION ATTM.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
MODERATELY ACTIVE NORTHWEST FLOW PATTERN WILL PRODUCE A COUPLE OF
CHANCES FOR SCATTERED PRECIPITATION INTO NEXT WEEK...WITHOUT A LOT
OF HEAT. SHORT WAVE AND VORTICITY CENTER PRODUCING CURRENT
PRECIPITATION SHOULD MOSTLY EXIT SOUTHEASTERN PORTIONS OF FORECAST
AREA BY THURSDAY MORNING. SECOND STRONG UPPER CIRCULATION CENTER OR
CLOSED LOW WILL DROP SOUTH FROM THE MINNESOTA ARROWHEAD THURSDAY
MORNING TO SOUTHERN LAKE MICHIGAN BY THURSDAY MIDNIGHT. FORCING FROM
THIS FEATURE MAY BRUSH THE MASON CITY AND WATERLOO AREAS THURSDAY
AFTERNOON...BUT STRONG LOW-LEVEL COLD AND DRY ADVECTION DOES NOT
FAVOR MUCH DEVELOPMENT OF CONVECTION. SO ONLY LOW PROBABILITIES FOR
MEASURABLE PRECIPITATION OVER THE EASTERN FORECAST AREA THURSDAY.
FAIRLY STRONG LOW-LEVEL COOL FLOW WILL ALSO HOLD DOWN TEMPERATURES
IN THE 70S FOR MUCH OF THE DAY. BREEZY CONDITIONS SHOULD KEEP
TEMPERATURES FROM DROPPING TOO MUCH THU NIGHT...BUT IDEAL CONDITIONS
WITH LIGHT WINDS TO SEE SOME 40S AGAIN NORTH AND EAST OF DES MOINES
BY SAT MORNING.

ANOTHER WEAK SYSTEM FROM THE DAKOTAS WILL BRING IN PRECIPITATION
CHANCES AGAIN SATURDAY NIGHT AND SUNDAY. TIME AVAILABLE FOR MOISTURE
RETURN WILL BE LIMITED WITH THE SYSTEM...SO MOSTLY LIGHTER RAINFALL
AMOUNTS ARE ANTICIPATED. MOST OF THE RAIN SHOULD MOVE SOUTHEAST BY
SUNDAY NOON. 12Z GFS MODEL SOLUTION FOR THIS FEATURE APPEARS TO
OVERDEVELOP THE SURFACE LOW...SLOWING AND OVERINTENSIFYING THE
SYSTEM IN GENERAL...SO IT WAS LARGELY DISCOUNTED FOR DETAILS. A
BREAK IN THE WEATHER IS EXPECTED FOR MONDAY AND TUESDAY. BY
WEDNESDAY...IT LOOKS LIKE ANOTHER SYSTEM WILL APPROACH FROM THE
WEST-NORTHWEST. TIMING ON IT IS STILL IN QUESTION...BUT IT LOOKS
LIKE A STRONGER SURFACE SYSTEM IS LIKELY IN THE EARLY WEDNESDAY TO
THURSDAY TIME FRAME...ALONG WITH STRONGER THUNDERSTORM POTENTIAL.

&&

.AVIATION...08/18Z
SHORTWAVE CONTINUES TO PUSH SE ACROSS IA...BRINGING A LINE OF
THUNDERSTORMS. ANTICIPATE THIS TO AFFECT KFOD...AND KDSM.
HOWEVER...HAVE LITTLE CONFIDENCE IN TS REACHING FAR ENOUGH NORTH TO
AFFECT KMCW/KALO AND PERSISTING TO AFFECT KOTM. HAVE MENTIONED VCSH
HOWEVER AT THESE LOCATIONS AND COULD SEE SOME VCTS. IF A STORM DOES
AFFECT A SITE COULD SEE PERIODS OF MVFR AND IFR CEILINGS AND
VISIBILITIES. BUT AGAIN...WITH SCATTERED NATURE OF STORMS DO NOT
HAVE HIGH CONFIDENCE. BEHIND SYSTEM...WINDS WILL SHIFT TO THE NORTH.
COULD SEE FG OR BR AT SITES IN THE MORNING...BUT DOES LOOK LIKE
WINDS WILL STAY UP HELPING TO LIMIT THAT POTENTIAL EXCEPT AT KOTM
WHERE HAVE TRENDED VISIBILITIES DOWN TOWARDS 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...DONAVON
AVIATION...AWB
Hazardous weather outlook, Aug 8, 3:28 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT WED AUG 8 2012

IAZ004>007-015>017-023>028-033>039-049-050-062-075-086-097-092030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
MAHASKA-WAPELLO-DAVIS-
328 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AN
ISOLATED SEVERE STORM MAY OCCUR WITH WINDS AND HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE FORECAST MAINLY EAST OF INTERSTATE 35
ON THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST
SATURDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW DURING THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ044>048-057>061-070>074-081>085-092>096-092030-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-
MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
328 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. THUNDERSTORMS
MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE FORECAST EAST OF INTERSTATE 35 ON THURSDAY.
ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT.
THE THREAT FOR SEVERE WEATHER IS LOW DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

AWB

In the hours before

Local storm report, Aug 8, 2:36 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             2 E BREDA               42.18N 94.94W
08/08/2012  E1.00 INCH       CARROLL            IA   TRAINED SPOTTER

&&

CCOGIL
Local storm report, Aug 8, 2:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             4 SE BREDA              42.14N 94.92W
08/08/2012  E0.88 INCH       CARROLL            IA   911 CALL CENTER

&&

CCOGIL
Local storm report, Aug 8, 2:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 SSE BREDA             42.12N 94.94W
08/08/2012  E1.25 INCH       CARROLL            IA   OTHER FEDERAL

            NSSL SHAVE REPORT

&&

CCOGIL
Local storm report, Aug 8, 3:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             SCRANTON                42.02N 94.55W
08/08/2012  E1.00 INCH       GREENE             IA   PUBLIC

&&

CCOGIL
Special weather statement, Aug 8, 3:19 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT WED AUG 8 2012

IAZ035-036-047-048-059-060-082045-
BOONE-DALLAS-HAMILTON-POLK-STORY-WEBSTER-
319 PM CDT WED AUG 8 2012

...GUSTY WINDS HEADING FOR CENTRAL IOWA...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTHWEST
OF AMES TO 21 MILES WEST OF AMES TO 35 MILES SOUTHWEST OF AMES...
MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
Local storm report, Aug 8, 3:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     3 SSE BEAVER            42.00N 94.12W
08/08/2012  E60 MPH          BOONE              IA   EMERGENCY MNGR

            WIND WAS ACCOMPANIED BY PEA TO DIME HAIL

&&

CCOGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:45 PM CDTSevere Thunderstorm WarningDMXAdair, Cass45 min
Aug 8, 2:00 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene45 min
Aug 8, 2:37 PM CDTSevere Thunderstorm WarningDMXGreene53 min
Aug 8, 3:01 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie43 min
Aug 8, 3:09 PM CDTSevere Thunderstorm WarningDMXAdair, Madison51 min
Aug 8, 3:54 PM CDTSevere Thunderstorm WarningDMXDallas, Polk38 min
Aug 8, 4:16 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren29 min
Aug 8, 4:45 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago36 min
Aug 8, 4:48 PM CDTSevere Thunderstorm WarningDMXWorth27 min
Aug 8, 6:05 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin25 min
Aug 8, 6:29 PM CDTSevere Thunderstorm WarningDMXButler, Franklin46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.